Montana, 2006

Wildfire in Montana, July 20, 2006

July 20, 2006 · NWS GGW · 1 event in 1 county or zone

Lightning ignited 14 fires in Dawson County. Most of the fires were 40 acres or less, but there were a couple of larger fires.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Lightning ignited 14 fires in Dawson County. Most of the fires were 40 acres or less, but there were a couple of larger fires. The largest fires were a 120 acre fire that burned conservation reserve land along County Road 238, and a 700 acre fire along County Road 130.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 20, 8:21 AM MST, 9 minutes earlier.

Area forecast discussion, Jul 20, 8:21 AM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
921 AM MDT THU JUL 20 2006

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY...
SHOWERS AND THUNDERSTORMS HAVE RAPIDLY DEVELOPED OVER THE EASTERN
ZONES THIS MORNING OUT AHEAD OF THE COLD FRONT. ADJUSTED POPS AND
CORRESPONDING GRIDS ACCORDINGLY. LOOKS LIKE AFTERNOON AND EVENING
WILL BE DRIER THAN EARLIER EXPECTED. TEMPERATURE TWEAKS TODAY WERE
MINOR. REST OF FORECAST LOOKED GOOD. UPDATES OUT SHORTLY. -TFJ

PREVIOUS DISCUSSION...
SHORTWAVE PUSHING THROUGH THE REGION TODAY FOR ANOTHER DAYS
RELIEF FROM THE HEAT BEFORE UPPER RIDGE REBOUND BY THE WEEKEND.

FRONT OVER CENTRAL MONTANA WITH TIGHTENING GRADIENT CREATING
INCREASED WINDS OVER EASTERN MONTANA. THESE WINDS SHOULD INCREASE
A BIT MORE THIS MORNING BEFORE WEAKENING AS THE FRONT MOVES EAST
THIS AFTERNOON. WINDS ALREADY AT LAKE WIND CRITERIA OVER THE EAST
END OF THE LAKE AND SHOULD CONTINUE THROUGH THE MORNING SO WILL
ISSUE LAKE WIND ADVISORY.

EAST WIND WILL ALSO ADVECT HIGHER DEWPOINT AIR INTO THE REGION
TODAY. AS SHORTWAVE MOVES ACROSS THE REGION...POSSIBILITY FOR
THUNDERSTORMS INCREASES TO THE EAST ALONG AND AHEAD OF THE FRONT.
EVEN WITH MOISTENING LOW LEVELS...LITTLE RAINFALL EXPECTED WITH
ANY OF THE STORMS THROUGH THIS EVENING.

HIGH PRESSURE DROPS SOUTH FROM CANADA BEHIND THE FRONT ON FRIDAY. WITH
UPPER RIDGE BUILDING OVER THE ROCKIES...NORTHERLY FLOW WILL KEEP
TEMPERATURES MOSTLY IN THE 80S FOR FRIDAY. RIDGE NUDGES FURTHER
EAST ON SATURDAY WITH TEMPERATURES SOARING INTO THE 90S. EBERT

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE PATTERN OF THE LAST WEEK TO UNDERGO CHANGES IN THE SHORT TERM
THAT WILL LEAD TO A PATTERN CHANGE BY THE START OF THE EXTENDED
PERIOD.  A DE-AMPLIFIED PATTERN WITH A SUB-TROPICAL RIDGE COVERING
THE SOUTHERN 4/5S OF THE UNITED STATES HAS BEEN THE PATTERN OF
LATE.  BY THE START OF THE EXTENDED PERIOD THE PATTERN SHIFTS TO A
MORE AMPLIFIED +PNA PATTERN WITH A STRONG RIDGE ACROSS THE WESTERN
THIRD OF THE U.S. WITH A TROUGH IN THE EAST.  THIS AMPLIFIED PATTERN
MAY START TO DE-AMPLIFY SOME BY THE MIDDLE OF NEXT WEEK.

SAT NIGHT & SUNDAY...MODELS AND ENSEMBLES ALL AGREE A MONSTER CLOSED
UPPER RIDGE WILL BE CENTERED ACROSS THE INTERMOUNTAIN WEST/NORTHERN
ROCKIES FOR THE SECOND HALF OF THE WEEKEND. 500MB HEIGHTS ACROSS
NORTHEAST MONTANA WILL BE UP AROUND 590 (DAM) WHICH IS 1-2
STANDARD DEVIATIONS ABOVE NORMAL (EVEN FOR THE SECOND HALF OF JULY
AND CLIMATOLOGICALLY THE HOTTEST TIME OF THE YEAR). THE AIRMASS
WILL BE BONE DRY AND WELL CAPPED AT MID-LEVELS WITH PLENTY OF
WARM AIR TO BE HAD. A DECENT SHOT THAT SOME SPOTS WILL AGAIN TOP
THE CENTURY MARK. TWEAKED A COUPLE OF USUAL HOT SPOTS UP A COUPLE
DEGREES...BUT OVERALL THE ONGOING FORECAST ALREADY HAS A GREAT
HANDLE ON THE EXPECTED HEAT. ALTHOUGH THERE SHOULD BE AN
EXCELLENT OPPORTUNITY TO MIX...NOT MUCH WIND TO BE FOUND ALOFT IN
SUCH A PATTERN....SO RECORD HEAT PROBABLY WILL NOT BE HAD AS MOST
OF THE RECORDS ARE IN THE 105-110 RANGE.

NEXT WEEK...UNCERTAINTY IN THE PATTERN INCREASES WITH TIME.
MODELS/ENSEMBLES GENERALLY IN POOR AGREEMENT ACROSS THE WESTERN
THIRD OF THE UNITED STATES AND UPSTREAM INTO THE PACIFIC OCEAN. BEST
AGREEMENT IS FOUND FROM ABOUT THE DAKOTAS EAST.  GIVEN THE
PERSISTENCE OF THE RIDGE AND HOT/DRY WEATHER THIS SUMMER FAVOR THE
IDEA THAT THE STRONG RIDGE WILL HOLD PRETTY FIRM TILL ABOUT
TUESDAY.  THE OPERATIONAL GFS THIS SUMMER HAS FREQUENTLY WANTED TO
BREAK DOWN STRONG RIDGES TOO QUICKLY. IN SOME CASES THE GFS HAS
WANTED TO BREAK DOWN A RIDGE ON DAYS 5-8...AND WHEN THE TIME CAME
THE AREA WAS STILL FIRMLY UNDER THE INFLUENCE OF THE RIDGE. MANY OF
THE GFS ENSEMBLE MEMBERS KEEP THE AREA UNDER THE INFLUENCE OF THE
RIDGE AND KEEP THE SHORTWAVE ACTION WELL TO THE NORTH. ALL THIS
BEING SAID AM NOT REAL IMPRESSED WITH PRECIPITATION CHANCES.  A
LOT OF UNCERTAINLY FOR MID-LATE WEEK...AND GIVEN THE PATTERN THIS
SUMMER PREFER TO KEEP IT DRY WITH TEMPERATURES A LITTLE ABOVE
NORMAL. CB

&&

.AVIATION...
FOR THE MOST PART VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24
HOURS. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
TODAY...WITH THE BEST CHANCE OF A STORM AT THE EASTERN TERMINALS.
A BRIEF PERIOD OF MVFR CONDITIONS IS POSSIBLE IN ANY STRONGER
CONVECTION ALONG WITH LOCALLY GUSTY AND ERRATIC WIND. CB/TFJ

&&

.FIRE WEATHER...
UPGRADING WATCH TO RED FLAG WARNING FOR THIS AFTERNOON AND
EVENING. SOUTHEAST LOW LEVEL JET RESULTING IN POOR HUMIDITY
RECOVERIES ACROSS MOST OF THE REGION THIS MORNING.

SHORTWAVE PUSHING ACROSS THE REGION TODAY WILL BRING INCREASED
THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. DEW POINTS WILL
BE INCREASING AHEAD OF THE FRONT...SO EXPECT HUMIDITIES TO
GENERALLY REMAIN ABOVE 20 PERCENT. DO NOT EXPECT SIGNIFICANT
RAINFALL FROM THE THUNDERSTORMS SO WINDS AND LIGHTNING COULD CAUSE
PROBLEMS ON EXISTING FIRES AND WITH NEW STARTS. RAE

&&

.CLIMATE...
THE STREAK OF 90 DEGREE DAYS AT GLASGOW ENDED YESTERDAY AS THE
TEMPERATURE FAILED TO REACH 90 DEGREES. THE STREAK...WHICH BEGAN
ON JULY 5TH...ENDED AT 14 CONSECUTIVE DAYS. THE ALL-TIME RECORD OF
20 DAYS...WAS SET IN 1936. ONLY 1901...1919...1929...AND 1936 HAD
A LONGER STREAK OF 90 DEGREE TEMPERATURES AT GLASGOW. SO FAR THIS
JULY AS BEEN THE HOTTEST ON RECORD IN GLASGOW SINCE 1936...WHICH
WAS BY FAR THE HOTTEST MONTH EVER OBSERVED IN GLASGOW.  YEAR TO
DATE...WE HAVE NOW MOVED UP TO A TIE WITH 1981 FOR THE 3RD WARMEST
START TO THE YEAR ON RECORD.EVERY MONTH THIS YEAR HAS FEATURED AN
AVERAGE TEMPERATURE THAT IS ABOVE THE 30-YEAR AVERAGE.

SO FAR THIS YEAR THERE HAVE BEEN 20 DAYS WITH A HIGH TEMPERATURE
OF 90 DEGREES OR ABOVE...AND 3 DAYS WITH A HIGH TEMPERATURE OF 100
DEGREES OR ABOVE. AN AVERAGE SUMMER IN GLASGOW WILL PRODUCE 24 DAYS
WITH A HIGH OF 90 OR ABOVE...AND ONLY 2 DAYS WITH A HIGH OF 100
DEGREES OR HIGHER. CB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ119-MTZ120-
MTZ121-MTZ122.

LAKE WIND ADVISORY UNTIL 4 PM MDT THIS AFTERNOON FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 20, 3:22 AM MST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
422 AM MDT THU JUL 20 2006

MTZ016>027-059>062-210600-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
422 AM MDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SOUTHEAST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH ARE EXPECTED
ACROSS THE REGION THIS MORNING AHEAD OF A COLD FRONT. AS THE FRONT
MOVES OVER THE REGION WINDS WILL DIMINISH AND SHIFT TO THE NORTH.
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT WITH LITTLE
RAINFALL AND GUSTY WINDS EXPECTED.

A LAKE WIND ADVISORY IS IN EFFECT FOR THE EASTERN PORTION OF FORT
PECK LAKE UNTIL 400 PM TODAY. A RED FLAG WARNING IS IN EFFECT FOR
ALL OF NORTHEAST MONTANA FROM NOON UNTIL MIDNIGHT TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Dawson

When
July 20, 8:30 AM MST to 11:00 PM MST
Where
Dawson forecast zone
Reported by
NEWSPAPER
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526650.